Alert archive / Iowa / River Flood Watches in 2018
River Flood Watch 49, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood watch at Oct 1, 2018, 10:03 PM CDT for Tama County, Iowa. It took effect at Oct 5, 2018, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 1, 2018, 10:03 PM CDT (03:03 UTC)
- In effect from
- Oct 5, 2018, 7:00 AM CDT
- Expired
- Oct 3, 2018, 3:20 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Tama County, IA
The river
Written for the forecast point Iowa River near Tama Hwy E49 (TMAI4). The gauge peaked at 13.02 ft at Oct 4, 2018, 3:00 PM CDT.
- Action stage
- 11 ft
- Minor stage
- 12.5 ft
- Moderate stage
- 13 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05451770, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at Oct 1, 6:43 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 1, 6:43 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Mon Oct 1 2018 .DISCUSSION.../Tonight through Monday/ Issued at 407 PM CDT Mon Oct 1 2018 Tonight...cold front is slowly pushing through the state. A surface low is riding up the boundary and at 3 PM had just past KDSM as noted by the wind shift to northwest. From the surface iowa warm front extends roughly from Marshalltown to Dubuque. Southeast Iowa is clearly in the warm sector with clearing skies and temps in the mid 70s while the rest of the state is in the mid 50s. Aloft, a shortwave is pushing across the northern Iowa/southern Minnesota border. There was an area of strong lift across northeast into central Iowa as well as some decent theta-e advection and this allowed for moderate to heavy rainfall and several rounds of thunderstorms. The heavy rainfall prompted areal flood warnings. As the afternoon progresses, as secondary area of lift and theta-e advection will occur along the frontal boundary. I do expect the bulk of this precipitation to be in eastern Iowa and locations east but a small window of opportunity does exist very late this afternoon into early evening for storm development along the boundary into the far southeast portion of our forecast area. If this occurs, there is enough instability and shear for storms to become severe. Damaging wind and large hail would be the main threat but an isolated tornado cannot be ruled out. However the biggest threat for all of this is over eastern Iowa into Illinois. Once the front passes later this evening, there is enough low level moisture for low clouds and some fog to persist over the area. On Tuesday, we will be under weaker ridging aloft with weak high pressure drifting across the state. By late in the day models are suggesting a return to weak warm advection across the west with some threat of showers far west into west central Iowa as models suggest a weak shortwave riding up the ridge. Tuesday night through Wednesday the upper ridge slides east and puts the Upper Midwest into deep southwest flow. Temps and moisture will increase significantly as moisture from Rosa gets caught in the flow and transported across our region. A surface low will develop over the Plains with a warm frontal boundary extending well north of Iowa and a cold front over the Plains. This surface low drags a cold front across the state late Wednesday afternoon through Thursday morning. It is this period that we will be most vulnerable for thunderstorms. By this time deep moisture is in place and instability increases to around 2000 J/Kg with sufficient shear. More thunderstorms are possible late Wednesday into Thursday morning. The potential for strong to severe storms will exist along the boundary along with heavy rainfall. Beyond Thursday, the trough over the west actually deepens and puts us in even deeper southwest flow with rounds of storms every 24 to 36 hours through the remainder of the extended period. Rounds of heavy rain and potentially strong to severe storms will be possible with each round and this will likely cause widespread flooding issue by the time it is all said and done as runoff this time of year is great and soils are pretty much saturated. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1230 PM CDT Mon Oct 1 2018 Widespread IFR/LIFR conditions to continue across much of central, northern IA but improving conditions across southern IA as a warm front lifts towards the I-80 corridor. A cold front will push across the state from late afternoon into the evening bringing a few strong storms to the southern/eastern TAF locations followed by IFR conditions in low clouds and some fog. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 641 PM CDT Mon Oct 1 2018 Much of the period will feature IFR/LIFR cigs and areas of fog and drizzle. Cigs are expected to rise mid to late morning and into the afternoon. Possible there will be a period of VFR. Cigs are expected to lower again late in the period. Expect the wind to diminish and become light and variable overnight. The wind be from the southeast on Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...Donavon
Hazardous weather outlook, Oct 1, 4:03 PM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service Des Moines IA 403 PM CDT Mon Oct 1 2018 IAZ027-028-037>039-048>050-060>062-073>075-084>086-095>097-021100- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne- Appanoose-Davis- 403 PM CDT Mon Oct 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered storms are expected into this evening. A few isolates severe thunderstorms are possible during this time. The threats are hail, damaging winds, and even an isolated tornado or two cannot be ruled out. Locally heavy rain is also possible throughout the day today into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The active weather pattern continues Wednesday through Saturday as periodic rain and thunderstorm chances are forecast during this period. Moderate to heavy rain is likely at times and the best potential for any severe storms is late Wednesday and again late Thursday into Thursday night. Warm and windy conditions are forecast on Wednesday where gusts to over 40 mph are possible. River flood warnings and watches are in effect for portions of the Cedar River basin. In addition, the active weather pattern this week into the weekend is expected to produce an abundant amount of rain which may result in additional river flooding by weeks end. .SPOTTER INFORMATION STATEMENT... Spotters activation is possible today and again Wednesday. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072- 081>083-092>094-021100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur- 403 PM CDT Mon Oct 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated non severe storm is possible through early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The active weather pattern continues Wednesday through Saturday as periodic rain and thunderstorm chances are forecast during this period. Moderate to heavy rain is likely at times and the best potential for any severe storms is late Wednesday and again late Thursday into Thursday night. Warm and windy conditions are forecast on Wednesday where gusts to over 40 mph are possible. A lone river flood warning remains in effect for the upper reaches of the Des Moines River. However, with the active weather pattern this week producing an abundant amount of rain, this may result in additional river flooding by weeks end. .SPOTTER INFORMATION STATEMENT... Spotters activation is possible today and again Wednesday.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 10:00 PM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Oct 1, 10:03 PM CDT | River Flood Watch | DMX | Marshall | 16 hr |
Nearby
River Flood Watches in Iowa, 2018Every river flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.